New Mexico, 2010

Damaging Wind in New Mexico, July 22, 2010

July 22, 2010 · NWS ABQ · 1 event in 1 county or zone

Thunderstorms over eastern New Mexico produced heavy rain and a few wind gusts, mainly around Cannon Air Force Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms over eastern New Mexico produced heavy rain and a few wind gusts, mainly around Cannon Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 22, 1:54 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 22, 1:54 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT THU JUL 22 2010

.DISCUSSION...

...FLASH FLOOD POTENTIAL INCREASING ACROSS NORTHERN AND CENTRAL
NEW MEXICO THE NEXT SEVERAL DAYS...

CURRENT SATELLITE SUITE AND COMPOSITE RADAR SHOWS SCT/NMRS SHOWERS
AND STORMS DEVELOPING OVER THE HIGHER TERRAIN OF CENTRAL AND WESTERN
NM. SEVERAL MESOSCALE CONVECTIVE COMPLEXES ARE NOTED MOVING SLOWLY
NORTH ALONG THE AZ/NM BORDER...PROVIDING MODEST LIFT WITHIN NEARLY
SATURATED LIGHT STEERING FLOW ENVIRONMENT. VALUE ADDED HEAVY RAIN
WORDING ACROSS THE HIGHER TERRAIN ZONES THROUGH THIS EVENING ACROSS
THESE AREAS. THE 12Z NAM/GFS/GEM/UKMET MODELS DID REPRESENT THE MCV
OVER NORTHEAST SONORA VERY WELL TODAY...HOWEVER LACKED REPRESENTATION
OF THE TWO SMALLER FEATURES OVER WESTERN NM. THEREFORE HAVE GONE
ABOVE MOS GUIDANCE POPS ALONG AND WEST OF THE CONTINENTAL DIVIDE.

THE MOIST PLUME WILL SLIDE SLIGHTLY FURTHER EAST FRIDAY AND DEEPEN
AS INDICATED BY THE NAM THETA-E RIDGE AXIS. EXPECT EVEN MORE LOCALLY
HEAVY RAINFALL TO DEVELOP AGAIN FRIDAY ALONG THE CENTRAL/WESTERN MTS
AS +2 STD DEV PWAT VALUES PUSH 1.5 INCHES IN THIS AREA. BY SATURDAY
A FRONTAL BNDRY WILL SAG SOUTHWEST INTO THE NE CORNER OF NM...WHICH
WILL PROVIDE SUFFICIENT LIFT FOR TORRENTIAL RAINFALL ALONG AND NORTH
OF INTERSTATE 40 THROUGH SUNDAY. WIDESPREAD BASIN AVERAGED QPF VALUES
BTWN 0.50-1.00 INCH ARE POSSIBLE FROM FRIDAY THROUGH SUNDAY...WITH
LOCALIZED AREAS BTWN 3 AND 5 INCHES NOT OUT OF THE QUESTION. VERY
HIGH PWAT VALUES AND WEAK STEERING FLOW ENVIRONMENT WILL BE PRIME
FOR FLASH FLOODING CONDITIONS...PARTICULARLY ACROSS THE NORTHEAST
QUARTER OF THE STATE. HAVE ALREADY ISSUED SPS TO HIGHLIGHT THREAT
AND A FLASH FLOOD WATCH WILL LIKELY BE ISSUED OVERNIGHT FOR THE
FRIDAY THROUGH SUNDAY PERIOD.

BEYOND SUNDAY...MODELS ATTEMPT TO SLIDE THE MID/UPPER RIDGE AXIS TO
THE WEST ACROSS EASTERN NM. THIS WILL ALLOW TEMPS TO INCREASE BACK
TO NEAR NORMAL AREAWIDE AND SHIFT THE GREATEST RAIN CHANCES ALONG THE
AZ BORDER. HOWEVER...LIGHT STEERING FLOW AND HIGH SOIL MOISTURE WILL
INDUCE TERRAIN CIRCULATIONS THROUGH THIS PERIOD. IN THE EXTENDED
MODELS PUSH THE UPPER HIGH BACK TO THE EAST WITH NM UNDER THE GUN FOR
ANOTHER POTENTIAL MONSOON BURST.

GUYER

&&

.AVIATION...
A REPEAT OF SCATTERED TO NUMEROUS SHOWERS AND STORMS ACROSS THE
FORECAST AREA TODAY. MORE OF THE STORMS WILL CREATE SHORT DURATIONS
OF MVFR CONDITIONS DUE TO THE HEAVY RAIN. LIKELY LOCATIONS AFFECTED
INCLUDE FMN...GUP...ABQ...SAF AND LVS THROUGH THIS EVENING. ALSO
PLACED VCSH AT THE ROW TERMINAL SITE THIS EVENING AND WILL NEED TO
WATCH BOTH TCC AND ROW FOR STORMS DUE TO THE CURRENT STORM MOVEMENT.
OTHERWISE DEBRIS CLOUDS OR BLOW OFF FROM SHOWERS AND STORMS AT THOSE
SITES. ANOTHER ROUND OF SCATTERED TO NUMEROUS STORMS EXPECTED ON
THURSDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
MONSOON BURST PATTERN WILL CONTINUE TO AFFECT THE FORECAST
AREA...ESPECIALLY THE WESTERN THREE QUARTERS THROUGH THE WEEKEND.
THIS MEANS THAT THE HIGHER HUMIDITY WILL CONTINUE. FAR EASTERN AREAS
WOULD SEE THE LEAST AMOUNT OF WETTING RAIN BASED ON THE CURRENT
MODEL PROJECTIONS. MORE MOIST PATTERN EXPECTED TO CONTINUE INTO NEXT
WEEK.

THERE ARE CURRENTLY A FEW WAVES EMBEDDED IN THE CURRENT MONSOONAL
FLOW AND THESE WAVES WILL HELP FOCUS WIDESPREAD SHOWERS AND STORMS.
ESPECIALLY DURING THE NEXT FEW OVERNIGHT AND DAY PERIODS. THE
WESTERN HALF WILL BE FAVORED THE REST OF TODAY INTO TONIGHT AS WELL
AS ON FRIDAY. IT APPEARS THAT CENTRAL PORTIONS OF THE FORECAST
AREA...ESPECIALLY ALONG AND EAST OF THE DIVIDE TO PORTIONS OF THE
EASTERN PLAINS WOULD BE FAVORED ON SATURDAY. IT APPEARS THAT THE
CENTRAL MOUNTAINS AND PORTIONS OF THE PLAINS WOULD BE FAVORED ON
SUNDAY. A BACK DOOR PUSH SATURDAY AND SUNDAY PLUS CONTINUED WAVES
ROTATING AROUND THE MID LEVEL HIGH WILL PROVIDE THE FOCUS FOR THE
MOST SIGNIFICANT WETTING RAIN ACTIVITY. OVERNIGHT LOWS WILL TEND TO
BE ABOVE NORMAL BETWEEN 3 TO 5 DEGREES WHILE DAYTIME HIGHS RANGE
BETWEEN 3 TO 5 DEGREES BELOW NORMAL ON AVERAGE. JUST DONT SEE
HUMIDITY VALUES BELOW 20 PERCENT THROUGH THE WEEKEND.

IT IS REALLY HARD TO FIND AN END TO THIS CLASSIC MONSOONAL PATTERN
NEXT WEEK AS THE MAIN MID LEVEL HIGH CENTER REMAINS TO THE EAST OF
THE STATE WHILE A BAGGY TROUGH REMAINS OVER THE WEST COAST. THIS
MEANS THAT ABUNDANT MOISTURE WOULD CONTINUE TO FLOW UP FROM THE
SOUTH/SOUTHEAST. THE LONG RANGE MODELS DO INDICATE SOME SHIFTING OF
THE MID LEVEL HIGH BY THE LATTER HALF OF NEXT WEEK. BASICALLY A
LITTLE CLOSER TO THE STATE BUT THAT WILL CERTAINLY BE DEPENDENT ON
THE UPPER TROUGH ALONG THE WEST COAST. IF THE UPPER HIGH WERE TO
DRAW CLOSER OR EVEN OVER EASTERN PORTIONS OF THE STATE...THEN THE
MAIN MOISTURE MOISTURE PLUME WOULD SHIFT WESTWARD. EITHER WAY...SOME
PORTION OF THE FORECAST AREA WOULD SEE WETTING RAIN CHANCES THROUGH
MOST OF NEXT WEEK WITH HIGHER HUMIDITY. THE AREA WHICH SHOULD SEE
THE DRIEST AND WARMEST CONDITIONS WOULD BE ACROSS THE EAST.
CONFIDENCE IS HIGH WITH THE HIGHER MOISTURE SCENARIO LASTING THROUGH
THE MIDDLE HALF OF NEXT WEEK.

WINDS WILL BE BREEZY THE NEXT COUPLE OF AFTERNOONS ACROSS THE EAST.
MOST OF THE AREA HOWEVER...WILL SEE LIGHTER WIND FLOWS EXCEPT FOR
NEAR SHOWERS/STORMS AND THE CENTRAL MOUNTAIN GAP WINDS. CONTINUED
WITH A MORE ENHANCED GAP WIND SATURDAY NIGHT.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  85  63  87 /  40  30  40  40
DULCE...........................  57  84  54  83 /  60  40  50  50
CUBA............................  55  83  56  84 /  50  50  50  50
GALLUP..........................  60  80  58  81 /  60  50  40  50
EL MORRO........................  56  76  55  78 /  60  60  50  60
GRANTS..........................  58  80  56  80 /  60  50  50  50
QUEMADO.........................  56  78  55  79 /  60  60  40  60
GLENWOOD........................  61  86  60  87 /  50  50  30  50
CHAMA...........................  52  78  51  77 /  60  50  50  60
LOS ALAMOS......................  60  79  59  78 /  60  50  50  50
PECOS...........................  55  83  55  79 /  50  50  50  60
CERRO/QUESTA....................  51  82  51  76 /  30  50  50  60
RED RIVER.......................  48  73  48  70 /  60  60  50  60
ANGEL FIRE......................  49  77  50  72 /  60  60  50  60
TAOS............................  56  83  54  77 /  30  50  50  60
ESPANOLA........................  62  88  60  85 /  40  40  50  50
SANTA FE........................  58  84  57  80 /  50  50  50  60
SANTA FE AIRPORT................  60  85  59  81 /  50  50  50  50
ALBUQUERQUE FOOTHILLS...........  65  84  64  83 /  50  50  50  50
ALBUQUERQUE HEIGHTS.............  67  85  66  84 /  40  40  50  40
ALBUQUERQUE VALLEY..............  65  86  65  85 /  40  40  50  40
ALBUQUERQUE WEST MESA...........  66  85  64  85 /  50  50  50  40
LOS LUNAS.......................  66  89  65  87 /  40  40  50  40
RIO RANCHO......................  64  86  64  86 /  50  50  50  40
SOCORRO.........................  66  89  65  89 /  40  40  40  40
SANDIA PARK/CEDAR CREST.........  58  80  56  78 /  60  50  50  50
MORIARTY/ESTANCIA...............  60  85  59  82 /  50  50  50  60
CLINES CORNERS..................  56  83  56  77 /  50  50  50  60
GRAN QUIVIRA....................  61  85  61  83 /  40  40  50  60
CARRIZOZO.......................  66  86  66  85 /  30  40  40  40
RUIDOSO.........................  57  76  58  75 /  40  60  50  50
CAPULIN.........................  56  83  56  75 /  30  40  30  50
RATON...........................  58  88  58  75 /  30  40  30  60
LAS VEGAS.......................  56  83  56  74 /  30  40  40  60
CLAYTON.........................  67  94  67  85 /  20  20  30  50
ROY.............................  63  91  62  83 /  30  30  30  50
CONCHAS.........................  68  95  67  88 /  20  20  20  40
SANTA ROSA......................  65  92  65  86 /  30  20  30  40
TUCUMCARI.......................  71  97  67  87 /  20  10  20  40
CLOVIS..........................  65  91  65  86 /  10  10  20  30
PORTALES........................  66  92  67  88 /  10  10  20  30
FORT SUMNER.....................  68  92  67  89 /  20  10  20  30
ROSWELL.........................  69  92  70  90 /  20  20  20  30
PICACHO.........................  62  86  62  87 /  30  30  30  30
ELK.............................  58  82  58  80 /  40  40  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/50
Hazardous weather outlook, Jul 22, 5:03 AM MST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT THU JUL 22 2010

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A MONSOON MOISTURE SURGE WILL INCREASE THE RISK OF MINOR FLOODING
ACROSS THE SOUTHWEST MOUNTAINS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY...A MONSOON MOISTURE SURGE WILL PERSIST THROUGH THE
WEEKEND WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS ALL BUT THE SOUTHEAST PLAINS WHERE ACTIVITY WILL BE MORE
ISOLATED. A RISK OF MINOR FLOODING WILL PERSIST OVER THE WESTERN
MOUNTAINS FRIDAY AFTERNOON AND EVENING. HEAVY RAINFALL WILL BE
POSSIBLE SATURDAY AND SUNDAY AS A SERIES OF PERTURBATIONS CROSSES
THE STATE IN THE MONSOON FLOW. A BACK DOOR COLD FRONT MAY ALSO
DROP INTO THE STATE FROM THE NORTHEAST. THE POTENTIAL EXISTS FOR
FLASH FLOODING SATURDAY FROM SOUTHWEST AND SOUTH CENTRAL AREAS
NORTHEASTWARD ACROSS CENTRAL AREAS TO THE NORTH CENTRAL MOUNTAINS...NORTHEAST
PLAINS AND PARTS OF THE EAST CENTRAL PLAINS. SATURDAY NIGHT INTO
SUNDAY...THE POTENTIAL FOR FLASH FLOODING MAY BE RELEGATED TO
CENTRAL AND NORTHEAST PARTS OF THE FORECAST AREA...INCLUDING THE
ALBUQUERQUE AND SANTA FE METRO AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Jul 22, 10:17 AM MST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1117 AM MDT THU JUL 22 2010

NMZ501>540-230400-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
1117 AM MDT THU JUL 22 2010

...FLASH FLOODING POTENTIAL WILL INCREASE ACROSS NORTHERN AND
CENTRAL NEW MEXICO THE NEXT SEVERAL DAYS...

THE POTENTIAL FOR FLASH FLOODING WILL INCREASE ACROSS NORTHERN AND
CENTRAL NEW MEXICO OVER THE NEXT SEVERAL DAYS AS DEEP MOISTURE BEGINS
TO SURGE NORTH ACROSS THE STATE. NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING OVER THE WESTERN HALF OF THE STATE TODAY WILL BEGIN THE
FIRST ROUND OF LOCALLY HEAVY RAINFALL THROUGH TONIGHT. DESPITE THE
ABNORMALLY DRY CONDITIONS OVER THE PAST SEVERAL MONTHS ACROSS THE
WESTERN MOUNTAINS AND SURROUNDING LOWER TERRAIN...HEAVY RAINFALL
THROUGH TONIGHT WILL STILL INCREASE THE POTENTIAL FOR FLASH FLOODING.

SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS CENTRAL AND WESTERN
NEW MEXICO FRIDAY AS EVEN DEEPER MOISTURE MOVES INTO THE AREA. THESE
SHOWERS AND STORMS WILL BE MUCH MORE TYPICAL OF A LATE JULY MONSOON
BURST ACROSS THE REGION...WITH THE POTENTIAL FOR SLOW MOVING
TORRENTIAL RAINFALL. BY SATURDAY...A WEAK FRONTAL BOUNDARY WILL SAG
SOUTHWEST INTO THE NORTHEAST CORNER OF THE STATE. THIS WILL FURTHER
ENHANCE THE POTENTIAL FOR TORRENTIAL RAINFALL AND FLASH FLOODING
GENERALLY ALONG AND NORTH OF INTERSTATE 40 THROUGH SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIAL FLASH FLOOD THREAT.

The radar

The Cannon AFB radar (KFDX), 39 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Curry

When
July 22, 2:37 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -103.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235061.